Ohio University

skip to main content

Ohio University team demonstrates reversing overdose with NARCAN

By Joe Higgins | Apr 19, 2018

Photo by Lauren Dickey

Taylor Smith, slumped in a chair in his dormitory room with a needle hanging from his arm, is unconscious and only capable of shallow breathing. Two friends arrive to study and immediately respond to the scene before them.

Thankfully, this scene at Ohio University wasn’t real, but rather part of a training exercise created to increase awareness and knowledge of the lifesaving effects of naloxone. CHSP debuted this unique NARCAN simulation on April 16.

In the simulation, Smith is a 20-year-old student whose friends are concerned with his increased partying, significant mood changes and a decline in his grades. 

“Taylor, why are you sleeping? You know we have to study,” one of the students remarks as she enters Smith’s room. 

The two students notice their friend is unresponsive and that his lips are blue. They check his eyes and find the pupils small.

“There’s a needle here. He must have overdosed! Look for a NARCAN kit,” the second student said. “Call 9-1-1.” 

The first student initially protests about calling for help, concerned that Smith will get in trouble and lose his scholarship.  

“That’s not important right now. He needs to live,” responds the second.  

As the first student dials the emergency number, the other finds a NARCAN kit and works to get the opioid overdose antidote ready. They tilt Smith’s head back and administer the drug through the nasal passage. Within seconds, Smith groggily regains consciousness.  

Sherleena Buchman, assistant professor in CHSP’s School of Nursing, led a 12-student interprofessional team  from the college in creating the simulation. The simulation was held in front of invited community members, healthcare professionals and media. During the simulation, the audience — which included Sandy Sickles, clinical director of Hopewell Health Center in Athens — maintained a fixed gaze on the monitors.  

“It was a great simulation and I think the students did a great job,” Sickles said. “We need this in the community. People need to be involved so we can stop this death from happening.” 

Sickles added that the simulation is a powerful tool in creating more awareness of what an overdose can look like and how NARCAN, the brand name of the drug naloxone, is administered.  

“The growing opioid epidemic necessitates students preparing to work in healthcare fields be trained in how to administer NARCAN and also prompts questions about everyone being trained,” said Rebecca Robison-Miller, chair of Athens HOPE. “There is growing likelihood that anyone could find themselves in a situation in which they encounter someone who has overdosed and needs to NARCAN.” 

After months of preparation, the timing of the simulation coincides with a recent advisory issued by U.S. Surgeon General Dr. Jerome Adams of “Be prepared. Get naloxone. Save a life.” Adams’ advisory is the first made in more than a decade. 

“Over the past 15 years, individuals, families and communities across our nation have been tragically affected by the opioid epidemic with the number of overdose deaths from prescription and illicit opioids doubling from 21,089 in 2010 to 42,249 in 2016,” Adams wrote. “Naloxone is an opioid antagonist that is used to temporarily reverse the effects of an opioid overdose … Expanding the awareness and availability of this medication is a key part of the public health response to the opioid epidemic.” 

Buchman said she hopes Adams’ advisory will lead to greater access and affordability of naloxone.  

“I think our students did a great job representing our college and the University and I’m very proud of what they did,” she said. “It’s unfortunate that we have to be prepared for this but we are fortunate that we have an antidote we can give to reverse the effect of an opioid overdose.”

View the Narcan simulation exercise at www.ohio.edu/chsp/community-engagement/opioid-initiatives/index.cfm